Jump to content
Sign in to follow this  
1Littlefoot

do meds dull emotions / relationship made harder ?

Recommended Posts

My son ( 22 yrs) is struggling with OCD ( mostly mental rituals - Pure 'o' ) and depression - being treated with Sertraline at 200mg daily and Risperidone  - 0.75mg and 0.5mg/day. 

He seems to be unable to really understand his emotions or show the normal highs and lows of life. Since diagnosis and taking medication he has rarely shown the severe lows of total despair ( when he'd get angry or cry uncontrollably) ... but equally sees no real joy ... he can seem happy enough when in the middle of activities ( when distracted from  OCD ) especially with demanding children but often expresses that he wasn't really happy/doesn't really know what he was feeling.    

I guess the meds stabilise his mood and so help prevent the severe self harming effect of the illness  and moderate the intrusive thoughts  etc ....... but does that mean he should be  missing out on basic love and joy and upsets that go with what is essentially  human life?    

I ask especially, as he's had an on off relationship for a year with a girl that loves him greatly and has so loved him and understood the illnesses and can see the 'real' person underneath the illness.From the photos and my sons replies and behaviour you'd think he was equally besotted. But then he's miserable by it all, confused, unsure. this time he has not only broken it off   ... again...  but in a very blunt and final way and in an unemotional way with no consideration for the young lady ... in a way that is not him and certainly  not the way he was brought up to behave towards others. I know OCD makes him uncertain in all his relationships and emotions.  And when  I have asked him about how he feels he just says 'I dunno' and shrugs his shoulders then retreats to his room / bed  - disengaging .... making me think he's not happy at all.  

It's all so confusing for us parents looking on and for the lady - who is calling me seeking explanation and understanding and is distraught.   

I worry my son will never find love and happiness. 

Any thoughts/ insights welcome and any guidance as to how I can help him understand what's happening to him  .... so I can also explain to help the lady ..... just in case son regrets his actions and wants the relationship on again. I'm trying not to get involved but is hard when lady is crying down the phone and son is disengaging.  I've Any thing we should raise with the Psychiatrist re meds.?    

And I'm pretty useless on this front anyway- I've been married for 40 yrs  .. and this is my sons first and only relationship . So  I do wonder if some of his behaviour goes with the territory of learning ..... his teenage yrs ruined by OCD /depression.     

Relationships can be hard enough but with OCD/depression .... mmmm 

Thank you. 

Share this post


Link to post

Hi @1Littlefoot, so sorry to hear about the struggles your son is having.  It's very clear that you are concerned not only for him, but for the young woman involved, which speaks well of you, he is lucky to have a mother who cares so much.  Psychiatric medication can have a variety of side effects and those side effects can vary from person to person.  Unfortunately emotional flatness/apathy can be one of them.  That doesn't necessarily mean that your sons problems are related to one/both medications, but it wouldn't be unusual either.  I think discussing this with his psychiatrist is a wise course of action, though of course you can be careful about how you present it, i.e. not specifically mentioning the girlfriend if you think it might make your son uncomfortable, non-responsive.  The doctor will have the experience and knowledge to better diagnose the situation than any of us on the forums, though hopefully others who have gone through something similar may be able to chime in with their first hand experience. Again I am so sorry you are struggling with this, but as someone whose OCD started in my early teenage years and whose parents in general, but mother in particular were a huge help in my recovery, thank you so much for what you are doing for your son.  He may not realize it or be able to express it now, but what you are doing for him by supporting him can make a huge difference.

Share this post


Link to post

Thank you dksea ...is  good to hear  from others who have experienced this ... and recovered.  

I'm mindful too that in so many ways he's much better and of course more mature - although I think the illness makes the whole growing up things more  complex as he's missed out on so much of 'normal'.  

i'm heading towards the psch .... I keep flagging the need to do a meds review ...no ones seems to be listening yet.  If he's getting better i'm thinking that maybe he could reduce his meds .. but he has taken another year out of unie as he was struggling  ....but as he's at home safe with us then I wonder if it's worth a try to see if eh gets more motivaton and aliveness back! So is all swings and roundabouts .   

 

Your note gives hope. and noted re girlfriend.  .. my first duty to my son always.    

 

thank you.    

Share this post


Link to post

SSRIs raise serotonin however, raising serotonin depletes dopamine which is the chemical that makes people feel in love. That cosmic wonderland.  This is pretty well known. Meds don’t affect everyone the same.  

Share this post


Link to post
On 14/04/2019 at 09:33, Angst said:

Where on earth did this belief come from Handy?

I researched it Angst. I suggest you do too.

This is one of many references :

"Antidepressant drugs, already known to cause sexual side effects, may also suppress the basic human emotions of love and romance.

That SSRIs, or selective serotonin reuptake inhibitors — the most common type of antidepressant — cause sexual dysfunction is common knowledge. Of the 31 million adults in the United States who take the SSRIs, about 30 percent are believed to experience sexual dysfunction.

But a new theory suggests that SSRI antidepressants may also subtly alter the fundamental chemistry of love and romance, snuffing the first sparks between two people otherwise destined to become lovers, and preventing couples from bonding."  Wired

 

Share this post


Link to post

Your reply contains no answer to my question about your serotonin dopamine relation. Indicate source of your belief ‘raising serotonin depletes dopamine’. Cite source from reputable source. Little foot take advice from your doctor. 

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...